Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 423, NWS Jackson, MS

October 18, 2007Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 18, 2007, 10:14 PM CDT for Attala County, Holmes County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2007, 10:14 PM CDT (03:14 UTC)
Expired
Oct 18, 2007, 11:00 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2007-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2150 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2007-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2150 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 190315
SVRJAN
MSC007-051-190400-
/O.NEW.KJAN.SV.W.0423.071019T0314Z-071019T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1014 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATTALA COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF KOSCIUSKO...
  SOUTHERN HOLMES COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF DURANT...

* UNTIL 1100 PM CDT

* AT 1014 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COXBURG...OR ABOUT 13 MILES SOUTHEAST OF THORNTON...AND MOVING EAST
  AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN BY 1020 PM CDT...
  GOODMAN AND MCMILLAN BY 1025 PM CDT...
  DURANT BY 1030 PM CDT...
  POSSUMNECK AND MCADAMS BY 1035 PM CDT...
  HESTERVILLE AND KOSCIUSKO BY 1040 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3326 8931 3303 8932 3288 8994 3299 9026
      3312 9030 3324 8979 3323 8974 3326 8973
      3330 8952 3330 8933
TIME...MOT...LOC 0314Z 249DEG 59KT 3297 9011

$$

GARRETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 9:44 PM CDT, 30 minutes earlier.

Area forecast discussion, Oct 18, 9:44 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
944 PM CDT THU OCT 18 2007

.DISCUSSION...THE MAIN FOCUS OF THE UPDATE THIS EVENING WILL BE THE
ONGOING CONVECTION ACROSS THE FORECAST AREA.  A FRONTAL BOUNDARY
CURRENTLY ORIENTED FROM JUST WEST OF GREENWOOD...STRETCHING
SOUTHWEST ACROSS THE MISSISSIPPI RIVER TO JUST EAST OF MONROE
LOUISIANA...TO NEAR ALEXANDRIA LOUISIANA...WITH CONTINUE TO QUICKLY
RACE EAST ACROSS THE FORECAST AREA TONIGHT.  WITH A DECENT AMOUNT OF
INSTABILITY STILL OUT AHEAD OF THIS BOUNDARY...ALONG WITH A GOOD
AMOUNT OF WIND SHEAR...40-50 KNOTS 0-6KM...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER PORTIONS OF THE FORECAST AREA ALONG
AND OUT AHEAD OF THE BOUNDARY FOR THE NEXT FEW HOURS.

SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE STRONG DAMAGING
WINDS AND HAIL.  ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL
WITH...AGAIN...A GOOD AMOUNT OF SHEAR IN PLACE.  A TORNADO WATCH
REMAINS IN EFFECT UNTIL 11PM FOR MAINLY NORTHERN PORTIONS OF THE
FORECAST AREA.

CONDITIONS WILL QUICKLY IMPROVE BEHIND THE FRONT...AS WINDS SHIFT TO
THE WEST THEN NORTHWEST ALLOWING A COOLER DRIER AIRMASS TO BEGIN TO
FILTER INTO THE REGION.  ILL ALSO BEGIN TO REMOVE CERTAIN COUNTIES
FROM TORNADO WATCH 722 AS THE BOUNDARY BLOWS THROUGH THEM AND
CONVECTION COMES TO AN END.  IN ADDITION TO THIS...ILL ADJUST
SEVERAL ELEMENTS IN THE HOURLY GRIDS TO ACCOUNT FOR CURRENT TRENDS
AND TIMING OF THE BOUNDARY.

UPDATED PRODUCTS AND GRIDS WILL BE OUT MOMENTARILY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT MOST TAF SITES THROUGH
THE MAJORITY OF THE NIGHT.  HOWEVER...SITES THAT EXPERIENCE
CONVECTION ASSOCIATED WITH THIS EASTWARD MOVING BOUNDARY COULD
BRIEFLY SEE CEILINGS AND VISIBILITIES DROP AS LOW AS LIFR
CRITERIA...ALONG WITH WIND GUSTS UP AROUND 35-40 KNOTS.  AS THE
BOUNDARY PASSES...WINDS WILL SHIFT TO OUT OF THE WEST THEN THE
NORTHWEST BETWEEN 5-10 KNOTS.

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19
Hazardous weather outlook, Oct 18, 2:39 PM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT THU OCT 18 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
239 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE
ARKLAMISS THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE
STORM DEVELOPMENT WILL BE OVER NORTH AND EAST MISSISSIPPI...GENERALLY
NORTH AND EAST OF A LINE FROM CLEVELAND TO KOSCIUSKO TO COLUMBIA.

A VIGOROUS COLD FRONT WILL APPROACH THE ARKLAMISS THIS
AFTERNOON...MOVING NEAR THE MISSISSIPPI RIVER AROUND SUNSET. THE
FRONT WILL MOVE INTO A HUMID AND UNSTABLE AIR MASS AND WILL PROVIDE
SUFFICIENT LIFT FOR NUMEROUS THUNDERSTORMS...A FEW OF WHICH WILL
BECOME SEVERE. THE PRIMARY SEVERE WEATHER RISK WILL BE TORNADOES AND
DAMAGING DOWNBURST WINDS.

THE FRONT WILL MOVE INTO EASTERN MISSISSIPPI LATER TONIGHT AND WILL
EXIT SOUTHEASTERN ZONES BEFORE SUNRISE FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Local storm report, Oct 18, 4:16 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     STARKVILLE              33.46N 88.82W
10/18/2007                   OKTIBBEHA          MS   PUBLIC

            A BUILDING AT THE STARKVILLE COUNTRY CLUB WAS DAMAGED BY
            A POSSIBLE TORNADO.

&&

JFAIRLY
Local storm report, Oct 18, 4:41 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     3 SE COLUMBUS           33.47N 88.37W
10/18/2007                   LOWNDES            MS   EMERGENCY MNGR

            2 TREES WERE BLOWN DOWN ON NASH RD.

&&

JFAIRLY
Local storm report, Oct 18, 7:14 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
714 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 W EDINBURG            32.80N 89.40W
10/18/2007  E0.50 INCH       LEAKE              MS   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED ALONG HWY 16

&&

TARVER
Special weather statement, Oct 18, 9:17 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CDT THU OCT 18 2007

MSZ052-057-058-190255-
CLARKE MS-JASPER MS-LAUDERDALE MS-
917 PM CDT THU OCT 18 2007

...STRONG THUNDERSTORM MOVING TOWARD NORTHERN CLARKE AND SOUTHERN
LAUDERDALE COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WINDS WAS LOCATED OVER ROSE HILL AT 917 PM CDT...MOVING
EAST AT 25 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CLARKE...JASPER AND LAUDERDALE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:17 PM CDTSevere Thunderstorm WarningJANWinston43 min
Oct 18, 8:06 PM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower39 min
Oct 18, 8:21 PM CDTTornado WarningJANKemper, Neshoba24 min
Oct 18, 8:28 PM CDTSevere Thunderstorm WarningJANJasper47 min
Oct 18, 8:37 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower, Washington53 min
Oct 18, 8:44 PM CDTTornado WarningJANKemper46 min
Oct 18, 9:15 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery45 min
Oct 18, 9:21 PM CDTSevere Thunderstorm WarningJANNoxubee24 min
Oct 18, 9:33 PM CDTSevere Thunderstorm WarningJANKemper27 min
Oct 18, 9:51 PM CDTSevere Thunderstorm WarningJANYazoo39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.